Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Nashville, TN

May 30, 2018DeKalb County, Smith County, Wilson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 30, 2018, 7:09 PM CDT for DeKalb County, Smith County, Wilson County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 7:09 PM CDT (00:09 UTC)
Expired
May 30, 2018, 7:45 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties DeKalb County, TN, Smith County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

244 
WUUS54 KOHX 310009
SVROHX
TNC041-159-189-310045-
/O.NEW.KOHX.SV.W.0059.180531T0009Z-180531T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
709 PM CDT WED MAY 30 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Smith County in Middle Tennessee...
  Northwestern De Kalb County in Middle Tennessee...
  East central Wilson County in Middle Tennessee...

* Until 745 PM CDT.

* At 708 PM CDT, a severe thunderstorm was located just north of 
  Watertown, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Watertown, Gordonsville, Hickman, South Carthage and Alexandria. 

This includes Interstate 40 between mile markers 245 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3609 8626 3618 8626 3624 8589 3603 8590
TIME...MOT...LOC 0008Z 268DEG 22KT 3613 8618 

HAIL...0.75IN
WIND...60MPH
 
$$

Shamburger
3 follow-up statements
792 
WWUS54 KOHX 310023
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
723 PM CDT WED MAY 30 2018

TNC189-310033-
/O.CAN.KOHX.SV.W.0059.000000T0000Z-180531T0045Z/
Wilson TN-
723 PM CDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3603 8590 3607 8605 3620 8609 3624 8589
TIME...MOT...LOC 0023Z 268DEG 33KT 3613 8595 

$$

TNC041-159-310045-
/O.CON.KOHX.SV.W.0059.000000T0000Z-180531T0045Z/
Smith TN-De Kalb TN-
723 PM CDT WED MAY 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN SMITH AND NORTHWESTERN DE KALB COUNTIES...

At 723 PM CDT, a severe thunderstorm was located near Gordonsville,
or 8 miles south of Carthage, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gordonsville, Hickman, South Carthage and Alexandria. 

This includes Interstate 40 between mile markers 251 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3603 8590 3607 8605 3620 8609 3624 8589
TIME...MOT...LOC 0023Z 268DEG 33KT 3613 8595 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
570 
WWUS54 KOHX 310035
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
735 PM CDT WED MAY 30 2018

TNC041-310044-
/O.CAN.KOHX.SV.W.0059.000000T0000Z-180531T0045Z/
De Kalb TN-
735 PM CDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DE KALB COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3611 8590 3612 8591 3610 8591 3611 8593
      3610 8594 3610 8595 3613 8597 3622 8597
      3624 8589
TIME...MOT...LOC 0034Z 268DEG 22KT 3616 8589 

$$

TNC159-310045-
/O.CON.KOHX.SV.W.0059.000000T0000Z-180531T0045Z/
Smith TN-
735 PM CDT WED MAY 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTH CENTRAL SMITH COUNTY...

At 734 PM CDT, a severe thunderstorm was located over Gordonsville,
or 7 miles southeast of Carthage, moving east at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Gordonsville, Hickman and South Carthage. 

This includes Interstate 40 between mile markers 258 and 261.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3611 8590 3612 8591 3610 8591 3611 8593
      3610 8594 3610 8595 3613 8597 3622 8597
      3624 8589
TIME...MOT...LOC 0034Z 268DEG 22KT 3616 8589 

HAIL...<.75IN
WIND...60MPH
 
$$

Shamburger
718 
WWUS54 KOHX 310037
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
737 PM CDT WED MAY 30 2018

TNC159-310046-
/O.EXP.KOHX.SV.W.0059.000000T0000Z-180531T0045Z/
Smith TN-
737 PM CDT WED MAY 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SMITH COUNTY
WILL EXPIRE AT 745 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds over 40 mph are still possible with this thunderstorm.

LAT...LON 3611 8590 3612 8591 3610 8591 3611 8593
      3610 8594 3610 8595 3613 8597 3622 8597
      3624 8589
TIME...MOT...LOC 0036Z 268DEG 22KT 3616 8589 

$$

Shamburger

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:36 PM CDT, 33 minutes earlier.

Area forecast discussion, May 30, 6:36 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
636 PM CDT Wed May 30 2018

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Alberto has pulled well north of Middle Tennessee, but a humid air
mass will stay around this afternoon with widely scattered cells
popping up across the mid state. A highly amplified upper pattern
remains in place and surface winds are still a little gusty. A
weak shortwave will propagate toward Middle Tennessee during the
next 24 hours and will provide the focus for more active storms
tomorrow. In addition, NAM forecast soundings show CAPE increasing
to more than 4,000 J/kg by 18Z tomorrow with a lifted index of -11.
When coupled with the residual moisture from Alberto and the
aforementioned shortwave, there is the potential for severe storms
Thursday afternoon and evening. It appears that straight-line
winds and large hail are the primary threats, with localized
flooding also possible in slow-moving thunderstorms. Relatively
weak shear points to a low tornado risk. A series of shortwaves
will keep mainly scattered POP's in the forecast through the
weekend before high pressure finally asserts itself by the start
of next week. So look for dry weather beginning Monday through at
least Wednesday night with dew points dropping off by several
degrees. Temperatures will also cool off once this drier air
settles over the mid state, but will still remain above normal
throughout the upcoming 7-day period.

&&

.AVIATION...
00Z TAF DISCUSSION.

A line of showers and thunderstorms are currently impacting
KBNA/KMQY, and will continue moving off to the east towards KCSV
before 04Z. Brief periods of MVFR and possibly IFR cigs will be
possible, but VFR cigs look to prevail this evening and overnight.
Northwest winds around 10 knots gusting around 20 knots will
impact KBNA/KMQY behind the storms before returning to
southwesterly between 5 and 10 knots overnight. Additional chances
for showers and storms may move in tomorrow morning from the
northwest, and impact terminals before the afternoon hours. After
that, expecting VFR conditions to prevail during the afternoon
before yet another round of thunderstorms will move in during the
late afternoon and evening.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........Barnwell/MacDonald
Hazardous weather outlook, May 30, 6:38 AM CDT, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
638 AM CDT Wed May 30 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-311000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
638 AM CDT Wed May 30 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

From the afternoon through the evening hours on Thursday,
a slight risk of severe thunderstorms is expected for most
of the mid state, expect for far southern portions of the
mid state where a marginal risk of severe thunderstorms is
expected. Damaging winds and large hail will be the primary
threats.

There is a slight potential that rainfall experienced Thursday
through Thursday night may lead to flash flooding across the
mid state region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

In the hours before

Special weather statement, May 30, 5:13 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
513 PM CDT WED MAY 30 2018

TNZ058>060-302315-
Williamson TN-Lewis TN-Maury TN-
513 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEWIS...MAURY AND
SOUTHERN WILLIAMSON COUNTIES UNTIL 615 PM CDT...

At 513 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Spring Hill to 8 miles west of
Mount Pleasant. Movement was east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Columbia, Spring Hill, Mount Pleasant, Thompson's Station, Santa Fe,
Hampshire, Williamsport and I-65 East Of Columbia.

LAT...LON 3554 8743 3582 8714 3584 8671 3548 8697
TIME...MOT...LOC 2213Z 260DEG 20KT 3577 8710 3556 8734

Shamburger
Special weather statement, May 30, 5:46 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
546 PM CDT WED MAY 30 2018

TNZ008-027>029-059-062-302345-
Rutherford TN-Williamson TN-Davidson TN-Wilson TN-Trousdale TN-
Sumner TN-
546 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...CENTRAL RUTHERFORD...
SOUTHERN SUMNER...NORTHEASTERN WILLIAMSON...WILSON AND SOUTHWESTERN
TROUSDALE COUNTIES UNTIL 645 PM CDT...

At 546 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millersville to near Franklin. Movement
was east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murfreesboro, Franklin, Gallatin, Lebanon, Hartsville, Nashville,
Madison, Hendersonville, Smyrna, Brentwood, La Vergne, Mount Juliet,
Goodlettsville, Millersville, Nolensville, Forest Hills, Oak Hill,
Belle Meade, Lakewood and Thompson's Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Old Hickory Lake or Percy Priest Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3643 8609 3576 8629 3580 8696 3633 8684
      3641 8663
TIME...MOT...LOC 2246Z 265DEG 26KT 3639 8660 3587 8677

Shamburger
Special weather statement, May 30, 5:48 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
548 PM CDT WED MAY 30 2018

TNZ059>062-075-302345-
Rutherford TN-Williamson TN-Bedford TN-Maury TN-Marshall TN-
548 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHWESTERN
RUTHERFORD...MAURY...SOUTHEASTERN WILLIAMSON AND WESTERN BEDFORD
COUNTIES UNTIL 645 PM CDT...

At 547 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Spring Hill to Mount Pleasant. Movement was
east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Columbia, Shelbyville, Lewisburg, Spring Hill, Mount Pleasant,
Thompson's Station, Chapel Hill, Eagleville, Christiana, Culleoka,
I-65 East Of Columbia, Fosterville, Rover, Belfast, Deason, Rockvale,
Farmington and Unionville.

LAT...LON 3576 8629 3537 8654 3548 8726 3566 8727
      3580 8696
TIME...MOT...LOC 2247Z 281DEG 21KT 3576 8678 3539 8702

Shamburger
Local storm report, May 30, 6:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
610 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     1 WNW MEADOWVIEW        35.26N  87.36W
05/30/2018                   LAWRENCE           TN   FIRE DEPT/RESCUE

            RECEIVED REPORTS OF SEVERAL TREES DOWN ON POWER LINES
            IN DAVID CROCKETT STATE PARK, AND TREES DOWN IN THE
            CITY. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER OHX1800081

FBORDEN
Local storm report, May 30, 6:34 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT WED MAY 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     LIGHTNING        1 NW HARPETH RIVER ESTA 36.05N  86.95W
05/30/2018                   DAVIDSON           TN   EMERGENCY MNGR

            RECEIVED A REPORT THAT A HOUSE WAS STRUCK BY LIGHTNING.
            FIRE DEPARTMENT WAS DISPATCHED TO THE HOUSE.

&&

EVENT NUMBER OHX1800082

FBORDEN
Special weather statement, May 30, 6:42 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
642 PM CDT WED MAY 30 2018

TNZ028>030-062>064-310045-
Cannon TN-Rutherford TN-Wilson TN-Trousdale TN-De Kalb TN-Smith TN-
642 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SMITH...NORTHWESTERN DE KALB...
CENTRAL RUTHERFORD...WILSON...TROUSDALE AND CANNON COUNTIES UNTIL 745
PM CDT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hartsville to Walterhill to near Murfreesboro.
Movement was east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murfreesboro, Lebanon, Woodbury, Carthage, Hartsville, Smyrna,
Watertown, Gordonsville, Walterhill, Hickman, South Carthage,
Alexandria, Dowelltown, Liberty, Auburntown, Pleasant Shade,
Dickerson Chapel Recreation Area, Cedars Of Lebanon State Park,
Bradyville and Readyville.

LAT...LON 3641 8583 3569 8601 3571 8622 3571 8651
      3609 8647 3632 8632 3631 8630 3639 8627
      3645 8623
TIME...MOT...LOC 2341Z 273DEG 19KT 3638 8618 3607 8638 3579 8641

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:33 PM CDTSpecial Weather StatementOHXPutnam27 min
May 31, 5:40 AM CDTSpecial Weather StatementOHXHouston35 min
May 31, 7:21 AM CDTSpecial Weather StatementOHXJackson24 min
May 31, 7:55 AM CDTSpecial Weather StatementOHXWhite35 min
May 31, 8:29 AM CDTSpecial Weather StatementOHXWilson31 min
May 31, 9:29 AM CDTSpecial Weather StatementOHXDeKalb31 min
May 31, 9:59 AM CDTSpecial Weather StatementOHXPutnam, White46 min
May 31, 10:06 AM CDTSpecial Weather StatementOHXClay, Jackson, Overton24 min
May 31, 10:16 AM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, Van Buren, White17 min
May 31, 10:27 AM CDTSpecial Weather StatementOHXJackson, Overton, Pickett48 min
May 31, 11:21 AM CDTSpecial Weather StatementOHXWhite39 min
May 31, 12:15 PM CDTSpecial Weather StatementOHXPutnam30 min
May 31, 1:28 PM CDTSpecial Weather StatementOHXMacon32 min
May 31, 1:51 PM CDTSpecial Weather StatementOHXCheatham, Dickson24 min
May 31, 1:53 PM CDTSpecial Weather StatementOHXJackson, Smith52 min
May 31, 2:06 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam, Smith24 min
May 31, 3:54 PM CDTSpecial Weather StatementOHXClay36 min
May 31, 4:02 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon43 min
May 31, 4:12 PM CDTSpecial Weather StatementOHXOverton, Putnam48 min
May 31, 4:33 PM CDTSpecial Weather StatementOHXClay, Pickett42 min
May 31, 4:44 PM CDTSpecial Weather StatementOHXCumberland46 min
May 31, 5:10 PM CDTSpecial Weather StatementOHXPickett50 min
May 31, 5:46 PM CDTSpecial Weather StatementOHXPutnam44 min
May 31, 5:54 PM CDTSpecial Weather StatementOHXSumner51 min
May 31, 5:56 PM CDTSpecial Weather StatementOHXSmith49 min
May 31, 6:18 PM CDTSpecial Weather StatementOHXMacon, Trousdale42 min
May 31, 6:26 PM CDTSpecial Weather StatementOHXPutnam49 min
May 31, 6:29 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale25 min
May 31, 6:41 PM CDTSpecial Weather StatementOHXJackson, Smith49 min
May 31, 6:46 PM CDTSpecial Weather StatementOHXDeKalb44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.